Background With the increased use of anti-TNF medication in rheumatology, gastroenterology and dermatology there is greater awareness of anti-TNF induced paradoxical inflammation. Psoriatic lesions are the most common form of anti-TNF induced paradoxical inflammation. Palmopustulosis type psoriasis is much more common in the anti-TNF associated group compared to the normal population. Anti-TNF induced Lupus like reactions (ATIL) and the onset or exacerbation of inflammatory bowel disease (IBD) are also well documented. These conditions cause significant morbidity and can prove challenging in diagnosis and treatment.
Objectives During our routine clinic work a significant number of patients developed anti-TNF induced paradoxical inflammation in the form of psoriasis, ATIL and IBD. In order to understand this phenomenon better we analysed this cohort of patients.
Methods Patients with a diagnosis of paradoxical inflammation in the form of psoriatic lesions, ATIL and IBD were recorded. ATIL can be challenging to diagnose. Clinical features include typical skin changes and photosensitivity. Systemic manifestations are varied and include fatigue, myositis, arthritis and serositis. Typically immunological changes include an increased titre ANA and development of dsDNA. In patients identified with paradoxical inflammation a case review was performed to look for common patterns. We have also reviewed the literature regarding the possible immunological explanations that have been postulated.
Results The cases have been summarised in Table 1. Out of a cohort of 275 patients currently taking anti-TNF medication we found 7 patients with a confirmed paradoxical inflammatory reaction. The length of time taking anti-TNF prior to the onset of paradoxical inflammation was variable, from 8 months to 3 years. Humira was involved in most cases and this outcome is interesting. 2 of these were psoriatic in nature, 4 were ATIL and 1 was a flare up of previously diagnosed inflammatory bowel disease. In the patients with psoriasis, 1 was of plaque psoriasis, which resolved on stopping the anti-TNF medication. The patient with palmopustular type did not resolve despite stopping anti-TNF. However another anti-TNF drug has been started, as the patient's Rheumatoid Arthritis is very active. Of the 4 diagnosed with ATIL, 2 had a significant rise in their ANA titre, 3 had detectable dsDNA levels. One patient developed La and Jo-1 antibodies. These cases resolved on stopping the anti-TNF drug. 1 patient developed a re-activation of previously diagnosed and quiescent Crohn's disease that resolved on drug withdrawal.
Conclusions Anti-TNF induced paradoxical inflammation is an important diagnosis to recognise as it can be treated by withdrawal of the drug. This usually results in resolution of symptoms and this was seen in our cohort. In some patients, a switch to another TNF drug has been successful without recurrence of paradoxical inflammation, however this remains a risk. Thankfully with ATIL lupus nephritis and end organ damage is rare. Immunological changes occur frequently with paradoxical inflammation so it is important to check immunology prior to starting anti-TNF therapy. It is important to recognise that a change in immunology is common with anti-TNF (and other biologic therapies) so they must be correlated with clinical symptoms.
Disclosure of Interest None declared